Queueing Systems

, Volume 52, Issue 1, pp 31–48 | Cite as

Heavy Tails in Multi-Server Queue



In this paper, the asymptotic behaviour of the distribution tail of the stationary waiting time W in the GI/GI/2 FCFS queue is studied. Under subexponential-type assumptions on the service time distribution, bounds and sharp asymptotics are given for the probability P{W > x}. We also get asymptotics for the distribution tail of a stationary two-dimensional workload vector and of a stationary queue length. These asymptotics depend heavily on the traffic load.


FCFS multi-server queue keybullet Stationary waiting time keybullet Large deviations keybullet Long tailed distribution keybullet Subexponential distribution 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    M. Andrews, K. Kumaran, K. Ramanan, A.L. Stolyar, R. Vijayakumar and P. Whiting, Providing quality of service over a shared wireless link, {IEEE Communications Magazine} 39(2) (2001) 150–154.CrossRefGoogle Scholar
  2. 2.
    S. Asmussen, Applied Probability and Queues, 2nd ed. (Springer, New York, 2003).Google Scholar
  3. 3.
    S. Asmussen, C. Kluppelberg and K. Sigman, Sampling at subexponential times, with queueing applications, Stoch. Process. Appl 79 (1999) 265–286Google Scholar
  4. 4.
    F. Baccelli and S. Foss, Moments and tails in monotone-separable stochastic networks, Ann. Appl. Probab 14 (2004) 612–650.Google Scholar
  5. 5.
    A.A. Borovkov and A.A. Mogul'skii, Large deviations for Markov chains in the positive quadrant, Russ. Math. Surv 56 (2001) 803–916.CrossRefGoogle Scholar
  6. 6.
    S. Borst, M. Mandjes and A.P. Zwart, Exact asymptotics for fluid queues fed by heavy-tailed On-Off flows, Ann. Appl. Probab 14 (2004) 903–957.Google Scholar
  7. 7.
    O.J. Boxma, S.G. Foss, J.-M. Lasgouttes and R. Nunez Queija, Waiting time asymptotics in the single server queue with service in random order, Queueing Systems 46 (2004) 35–73.CrossRefGoogle Scholar
  8. 8.
    O.J. Boxma, Q. Deng and A.P. Zwart, Waiting-time asymptotics for the M/G/2 queue with heterogeneous servers, Queueing Systems 40 (2002) 5–31.CrossRefGoogle Scholar
  9. 9.
    H. Cramér, Collective Risk Theory (Esselte, Stockholm, 1955).Google Scholar
  10. 10.
    D. Denisov, S. Foss and D. Korshunov, Tail asymptotics for the supremum of a random walk when the mean is not finite, Queueing Systems 46 (2004) 15–33.CrossRefGoogle Scholar
  11. 11.
    S.G. Foss and N.I. Chernova, On optimality of FCFS discipline in multi-channel queueing systems and networks, Siberian Math. J 42 (2001) 372–385.Google Scholar
  12. 12.
    S. Foss and D. Korshunov, Sampling at a random time with a heavy-tailed distribution, Markov Processes and Related Fields 6 (2000) 643–658.Google Scholar
  13. 13.
    I.A. Ignatyuk, V. Malyshev and V. Scherbakov, Boundary effects in large deviation problems, Russ. Math. Surv 49 (1994) 41–99.CrossRefGoogle Scholar
  14. 14.
    J. Kiefer and J. Wolfowitz, On the theory of queues with many servers, Tran. Amer. Math. Soc 78 (1955) 1–18.Google Scholar
  15. 15.
    D. Korshunov, On distribution tail of the maximum of a random walk, Stochastic Process. Appl 72 (1997) 97–103.CrossRefGoogle Scholar
  16. 16.
    A.G. Pakes, On the tails of waiting-time distribution, J. Appl. Probab 12 (1975) 555–564.Google Scholar
  17. 17.
    A. Scheller-Wolf, Further delay moment results for FIFO multiserver queues, Queueing Systems 34 (2000) 387–400.Google Scholar
  18. 18.
    A. Scheller-Wolf and K. Sigman, Delay moments for FIFO GI/GI/s queues, Queueing Systems 25 (1997) 77–95.Google Scholar
  19. 19.
    N. Veraverbeke, Asymptotic behavior of Wiener-Hopf factors of a random walk, Stochastic Process. Appl 5 (1977) 27–37.CrossRefGoogle Scholar
  20. 20.
    W. Whitt, The impact of a heavy-tailed service-time distribution upon the M/GI/s waiting-time distribution, Queueing Systems 36 (2000) 71–87.Google Scholar

Copyright information

© Springer Science + Business Media, Inc. 2006

Authors and Affiliations

  1. 1.Department of Actuarial Mathematics and Statistics, School of Mathematical and Computer SciencesHeriot-Watt UniversityEdinburghScotland
  2. 2.Korshunov Sobolev Institute of MathematicsNovosibirskRussia

Personalised recommendations